Kansas, 2014

Tornadoes and Hail in Kansas, September 1, 2014

September 1, 2014 · NWS ICT · 20 events in 6 counties and zones

Supercell thunderstorms developed across portions of South Central Kansas during the evening hours of the Labor day holiday on September 1st, 2014. The storms developed along an outflow boundary just to the southeast of Wichita, Kansas, in Sumner and Cowley counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Supercell thunderstorms developed across portions of South Central Kansas during the evening hours of the Labor day holiday on September 1st, 2014. The storms developed along an outflow boundary just to the southeast of Wichita, Kansas, in Sumner and Cowley counties. The storms initially produced very large hail up to three inches in diameter. But a supercell became tornadic, producing a brief tornado in Cowley County, Kansas south of the town of Dexter, and then produced another tornado with a longer track in Chautauqua county, Kansas. This second tornado moved across open country, but did hit a couple of outbuildings and a barn at a farmstead, producing EF1 damage. The supercell thunderstorms eventually began to bow out, and produced a swath of 90 mph damaging winds near Elgin, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 1, 5:13 PM CST, 1 minute earlier.

Area forecast discussion, Sep 1, 5:13 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT MON SEP 1 2014

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 236 PM CDT MON SEP 1 2014

WATER VAPOR IMAGERY SHOWS ONE SHORTWAVE TROUGH LIFTING OVER THE
WESTERN GREAT LAKES WITH ANOTHER PIECE OF ENERGY TRACKING SOUTHEAST
OUT OF CENTRAL WY. AT THE SURFACE...THE SYNOPTIC COLD FRONT
EXTENDS FROM EASTERN MO TO NEAR KICT AND FINALLY INTO THE OK
PANHANDLE. AN OUTFLOW BOUNDARY...FROM EARLY MORNING CONVECTION...STRETCHES
FROM NEAR KAVK TO KPNC AND TO JUST NORTH OF TULSA. THIS FEATURE
HAS BEEN VERY SLOWLY LIFTING NORTH AND IS VERY EVIDENT ON VISIBLE
SATELLITE IMAGERY.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 236 PM CDT MON SEP 1 2014

THE BEST POTENTIAL FOR DAYTIME SURFACE BASED STORMS LOOKS TO BE
ALONG THE OUTFLOW THAT IS LIFTING SLOWLY NORTH OUT OF NORTHERN OK
WITH SE KS LOOKING FAIRLY STABLE WITH PLENTY OF LOW CLOUDS.
ANOTHER FAVORABLE AREA MAY BE SE OF PRATT...WHERE THE OUTFLOW
BOUNDARY AND SYNOPTIC COLD FRONT INTERSECT. BETTER CONVECTIVE
COVERAGE LOOKS TO BE JUST AFTER DARK AS MOISTURE TRANSPORT AND
ISENTROPIC LIFT INCREASES IN THE 310-315K LAYER...ESPECIALLY
SOUTHEAST OF THE KS TURNPIKE. ANY STORM LATE THIS AFTERNOON OR
TONIGHT WILL HAVE A GOOD CHANCE OF BECOMING SEVERE WITH 0-6KM
SHEAR IN THE 45-55KT RANGE AND PLENTY OF INSTABILITY...EVEN IN AN
ELEVATED LAYER. GOLF BALL TO HEN EGG SIZE HAIL WILL BE LIKELY WITH
THE STRONGER STORMS THIS EVENING.

DID GO AHEAD AND THROW A FEW COUNTIES IN A FLASH FLOOD WATCH OVER
SE KS. CONFIDENCE IS LOWER ON THE NORTHERN EXTENT OF THE WATCH BUT
MANY OF THOSE COUNTIES RECEIVED HEAVY RAIN EARLY THIS MORNING...SO
WON'T TAKE NEARLY AS MUCH.

WE WILL GET BACK TO ZONAL FLOW ON TUE AS THE UPPER IMPULSE QUICKLY
MOVES INTO THE OHIO VALLEY. EVEN THOUGH IT WILL BE FAIRLY
WEAK...SOME MOISTURE TRANSPORT AND THETA-E ADVECTION REMAINS OVER
SOUTHERN KS ON TUE WHICH MAY LEAD TO SOME LINGERING SHOWERS AND
STORMS...ESPECIALLY DURING THE MORNING HOURS. A MUCH MORE
IMPRESSIVE ELEVATED CONVECTION SIGNAL ARRIVES FOR TUE NIGHT WITH
GOOD MODEL AGREEMENT IN A LARGE AREA OF STRONG 850-700MB MOISTURE
TRANSPORT...ESPECIALLY OVER THE EASTERN HALF OF THE FORECAST AREA.
THIS ACTIVITY WILL QUICKLY PUSH EAST LEAVING DRY AND WARMER
CONDITIONS FOR WED.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 236 PM CDT MON SEP 1 2014

BY THUR BOTH THE ECMWF AND GFS AGREE ON A SHORTWAVE TRACKING
ACROSS MANITOBA WITH ANOTHER IMPULSE OVER THE PACIFIC NW. BOTH OF
THESE FEATURES WILL CONTINUE TRACKING EAST THROUGH THUR NIGHT. THIS
WILL RESULT IN A COLD FRONT MAKING ITS WAY SOUTH ACROSS THE
CENTRAL PLAINS AND EVENTUALLY INTO CENTRAL KS BY FRI. THIS WILL
KEEP MODERATE RAIN CHANCES ACROSS THE ENTIRE AREA FOR THE FRI-SAT
TIME FRAME. CONFIDENCE BEYOND SAT DROPS OFF QUICKLY AS THE ECMWF
AND GFS START TO DIVERGE. THE GFS IS MUCH AGGRESSIVE IN DIGGING A
TROUGH OVER THE WESTERN CONUS COMPARED TO THE ECMWF WHICH LEADS TO
THE GFS BEING STRONGER WITH RETURN FLOW OVER THE PLAINS AND THUS A
WETTER SOLUTION. BELOW NORMAL TEMPS ARE EXPECTED THIS WEEKEND WITH
THE COLD FRONT IN THE AREA WITH A WARMING TREND TO START THE WORK WEEK.

LAWSON

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 609 PM CDT MON SEP 1 2014

CONVERGENCE BOUNDARIES EXTENDING ACROSS SOUTH CENTRAL THROUGH EAST
CENTRAL KS WILL BE THE FOCUS FOR STRONG-SEVERE STORM DEVELOPMENT
THIS EVENING. WILL CARRY TEMPO TSRA AT ICT AND CNU TERMINALS THIS
EVE...WITH NO THUNDER MENTION FURTHER NORTH INTO CENTRAL KS. THIS
ACTIVITY MAY SHIFT SOUTHEAST INTO FAR SOUTHEAST KS AND NORTHERN
OKLAHOMA BY 06Z. OTHER ISOLATED-WIDELY SCATTERED TSRA MAY DEVELOP
LATE TONIGHT ACROSS SOUTHERN KS/NORTHERN OK...WITH ADDITIONAL
ISENTROPIC LIFT/MOISTURE TRANSPORT OCCURRING. WITH LIGHT/VARIABLE
WINDS AND DEWPOINTS FAIRLY HIGH IN MOST OF THE AREA...AREAS OF
EARLY MORNING MVFR/IFR CIGS/VSBYS APPEAR POSSIBLE ESPECIALLY IN
CENTRAL KS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  90  71  95 /  40  20  30  10
HUTCHINSON      66  88  71  95 /  30  20  30  10
NEWTON          66  89  70  94 /  30  20  30  10
ELDORADO        68  89  71  94 /  40  20  30  20
WINFIELD-KWLD   71  89  72  94 /  50  30  30  10
RUSSELL         62  87  69  96 /  10  10  20  10
GREAT BEND      63  87  69  95 /  10  10  20  10
SALINA          64  87  71  95 /  10  10  40  20
MCPHERSON       65  87  70  94 /  20  10  30  10
COFFEYVILLE     70  88  72  92 /  70  40  30  20
CHANUTE         69  88  71  92 /  70  30  40  20
IOLA            68  88  70  92 /  60  20  40  20
PARSONS-KPPF    70  88  72  92 /  70  40  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ071-072-094>096-
098>100.

&&
Hazardous weather outlook, Sep 1, 3:15 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT MON SEP 1 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021545-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
415 PM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STORMS ARE EXPECTED TO DEVELOP ALONG A SLOW MOVING COLD FRONT THIS
EVENING...MAINLY ACROSS SOUTHERN AND SOUTHEAST KANSAS AND SPREAD
EAST OVERNIGHT. THE PRIMARY THREATS WILL BE PING PONG BALL SIZED
HAIL...DAMAGING WINDS TO 70 MPH AND LOCALLY HEAVY RAIN. WITH THE
THREAT FOR HEAVY RAIN...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST
KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG STORMS MAY LINGER THROUGH THE MORNING HOURS OVER MAINLY
SOUTH CENTRAL AND SOUTHEAST KANSAS. MORE NUMEROUS STORMS ARE
EXPECTED TUESDAY NIGHT FOR MUCH OF THE AREA WITH THE STRONGER STORMS
PRODUCING NICKEL SIZE HAIL AND WINDS TO 50 MPH.

HEAT INDICES WILL HOVER NEAR 100 DEGREES ON WEDNESDAY AFTERNOON FOR
SOUTHERN KANSAS.

A COLD FRONT WILL MOVE INTO THE AREA LATE THURSDAY OR FRIDAY
BRINGING ANOTHER THREAT OF STRONG STORMS TO THE AREA THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING FOR SOUTHERN
AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

MWM/KETCHAM /LAWSON

In the hours before

Local storm report, Sep 1, 12:47 PM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
147 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       5 N LITTLE RIVER        38.47N 98.01W
09/01/2014  M5.25 INCH       RICE               KS   TRAINED SPOTTER

1230 PM     HEAVY RAIN       1 N LITTLE RIVER        38.42N 98.02W
09/01/2014  M3.80 INCH       RICE               KS   TRAINED SPOTTER

&&

VJP
Special weather statement, Sep 1, 5:05 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT MON SEP 1 2014

KSZ100-012330-
LABETTE-
605 PM CDT MON SEP 1 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN LABETTE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 630 PM CDT

* AT 602 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF COFFEYVILLE...
  MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EDNA...BARTLETT AND CHETOPA.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3700 9530 3699 9531 3700 9553 3707 9552
      3715 9507 3700 9507
TIME...MOT...LOC 2306Z 260DEG 24KT 3698 9548

BILLINGS WRIGHT
Special weather statement, Sep 1, 5:09 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
609 PM CDT MON SEP 1 2014

KSZ092-093-012345-
COWLEY-SUMNER-
609 PM CDT MON SEP 1 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
  EAST CENTRAL SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 607 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR OXFORD...OR 12 MILES EAST OF
  WELLINGTON...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WINFIELD AND OXFORD.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3744 9698 3724 9684 3709 9722 3724 9733
TIME...MOT...LOC 2309Z 239DEG 20KT 3721 9717

BILLINGS WRIGHT

The radar

The Wichita radar (KICT), 63 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

13 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Sumner

When
September 1, 5:14 PM CST
Where
Sumner County, 2.75 mi W of Geuda Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.120, -97.200

Hail, Cowley

When
September 1, 5:36 PM CST
Where
Cowley County, 6.64 mi W of Winfield Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.160, -97.150

Hail, Cowley

When
September 1, 5:38 PM CST
Where
Cowley County, 2.84 mi WNW of Winfield Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.180, -97.080

Hail, Labette

When
September 1, 5:42 PM CST
Where
Labette County, 0.88 mi SE of Edna
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.040, -95.360

Hail, Butler

When
September 1, 5:44 PM CST
Where
Butler County, 4.18 mi S of Haverhill
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
37.620, -96.870

The hail ranged in size from three quarters of an inch to one inch.

Hail, Cowley

When
September 1, 5:47 PM CST
Where
Cowley County, 4.62 mi WNW of Winfield Arpt
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
37.190, -97.110

Report from spotter network.

Hail, Cowley

When
September 1, 5:48 PM CST
Where
Cowley County, 2.6 mi WSW of Winfield
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
37.230, -97.020

Hail, Cowley

When
September 1, 6:00 PM CST
Where
Cowley County, 2.82 mi SSE of Winfield
Measured
3 in hail
Reported by
Public
Coordinates
37.210, -96.970

Hail, Butler

When
September 1, 6:17 PM CST
Where
Butler County, 3.53 mi SW of Latham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.490, -96.690

The hail ranged in size from nickel to quarter size.

Thunderstorm Wind, Butler

When
September 1, 6:17 PM CST
Where
Butler County, 3.53 mi SW of Latham
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.490, -96.690

The report was relayed by a trained spotter.

Hail, Sumner

When
September 1, 6:25 PM CST
Where
Sumner County, 0.88 mi NE of Caldwell
Measured
1 in hail
Reported by
Public
Coordinates
37.040, -97.590

The report was relayed via twitter.

Hail, Sumner

When
September 1, 6:33 PM CST
Where
Sumner County, 0.88 mi NE of Caldwell
Measured
1.25 in hail
Reported by
Public
Coordinates
37.040, -97.590

The report was relayed via twitter.

Tornado, Cowley

When
September 1, 7:01 PM CST to 7:12 PM CST
Where
Cowley County, 3.92 mi S of Dexter to 5.86 mi SE of Dexter
Rating
EF0
Path length
3.69 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
37.124, -96.711

Nice cone shaped tornado moved over open country and did not produce any damage.

Thunderstorm Wind, Cowley

When
September 1, 7:08 PM CST
Where
Cowley County, 1.3 mi ENE of Winfield
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.260, -96.960

The report was relayed from the emergency manager.

Tornado, Chautauqua

When
September 1, 7:25 PM CST to 7:40 PM CST
Where
Chautauqua County, 3.25 mi SSW of Cedar Vale to 6.4 mi WNW of Elgin
Rating
EF1
Path length
7.4 mi
Path width
100 yd
Reported by
Law Enforcement
Coordinates
37.055, -96.518

Nice cone tornado move across open country across the county causing damage to a couple of barns and several trees. One barn was completely collapsed and another lost some of the metal roofing.

Hail, Cowley

When
September 1, 7:30 PM CST
Where
Cowley County, 2.14 mi SSE of Arkansas City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.040, -97.040

Thunderstorm Wind, Chautauqua

When
September 1, 7:45 PM CST
Where
Chautauqua County, 4.15 mi S of Cedar Vale to 4.23 mi S of Cedar Vale
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.040, -96.500

The winds were estimated at between 70 and 80 mph.

Thunderstorm Wind, Chautauqua

When
September 1, 7:50 PM CST to 8:10 PM CST
Where
Chautauqua County, 3.29 mi W of Elgin to 1.41 mi ENE of Elgin
Measured
78 kt (90 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.009, -96.339

Significant straight line winds moved along the Kansas and Oklahoma border causing widespread tree damage along the path. The hardest hit was the community of Elgin.

Thunderstorm Wind, Labette

When
September 1, 8:47 PM CST to 8:50 PM CST
Where
Labette County, 3.74 mi WSW of Parsons to 0.69 mi S of Parsons
Measured
61 kt (70 mph) estimated gust
Property damage
$120,000
Reported by
Emergency Manager
Coordinates
37.320, -95.327

Several trees, limbs and power lines were knocked down from Big Hill Lake, Mound Valley and Parsons.

Hail, Greenwood

When
September 1, 9:25 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.820, -96.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543335, 543336, 543337, 543338, 543339, 543340, 543341, 543342, 543343, 543344, 543345, 543346, 532080, 543347, 532082, 543348, 543349, 532083, 543351, 543352.